There are a lot of concerns a woman faces when she decides to go on the pill. Will they be effective? Will they lead to debilitating side effects? Can birth control cause depression? These are just a few questions that come to her mind when she opts for birth control pills as her choice of contraceptive. The one main reason for the apprehension are the ingredients of these birth control pills – estrogen and progesterone, which are hormones.
Before we dwell into the topic of birth control pills and depression, let’s look at the common signs and symptoms of clinical depression first.
Depression is a mood disorder characterised by intense feelings of sadness, hopelessness and helplessness, significant changes in sleep and appetite, constant fatigue, loss of interest in previously enjoyable hobbies and activities, trouble with decision-making & concentration. Another distressing symptom is having thoughts of suicide or self-harm. Diagnosis of clinical depression can be made only by a psychiatrist or a clinical psychologist.
Seeing how the condition can be so disempowering, it is understandable why a woman would think multiple times before taking birth control pills.
A research done in Denmark found that women who were on any form of hormonal birth control such as pills, rings, IUD were at an increased risk of developing depression. Another interesting point to take note of the research is that it didn’t look at causality. The researchers don’t believe that birth control pills or hormonal contraceptives ‘caused’ depression, but they looked at a correlational association between the two.
So, what should you do? The best course of action for anyone looking to start birth control pills is to consult their trusted doctor and gynaecologist about the various contraceptive options available. The doctor will consider your complete physical and mental health history, assess your support systems, inform you about the possible side effects of all the different contraceptives to help you arrive at the best possible contraceptive for you. Like every other medication, this too may have side effects and the intensity of the side effects greatly depends on your personal health condition.
Make sure you are fully aware of the possible challenges that might come your way. At the end of it, you must take care of yourself, physically and mentally.